Dr. Gott: Atrial fibrillation carries dangers
DEAR DR. GOTT: I am a 68-year-old female who has been diagnosed with atrial fibrillation. My family doctor has sent me to three cardiologists, one of whom was an electrophysiology cardiologist. I have received three prognoses. The first told me that I am getting old, so I just have to live with it and it wouldn’t cause any damage to my heart. The second did a heart catheterization and told me that my heart was great. He confirmed the a-fib, told me that it wasn’t dangerous, and gave me 25 milligrams of atenolol to take every day. I do not have high blood pressure or chest pain, for which the medication is normally given, and it makes me listless and drops my pressure to 90/44. I was then told that he needed to find out why I was having the fibrillation, but that was some time ago. The third physician, the electrophysiology cardiologist, also confirmed that I had atrial fibrillation and told me to continue taking the atenolol. He said that a-fib could cause a stroke, so I needed the drug even though I have no symptoms that the medication treats. I have had four episodes in the past year, each one lasting longer than the one before. What do you recommend? How dangerous is it? Should I take a medication that treats symptoms I don’t have?
DEAR READER: Atrial fibrillation is an abnormal heart rhythm that causes the heart to race, skip beats and may cause palpitations (feelings of the heart beating and/or skipping beats). There are two types, chronic and paroxysmal. The latter form occurs on occasion and resolves spontaneously. You are likely suffering from paroxysmal a-fib.
I don’t know that I would classify a-fib as dangerous, but it definitely has some dangers connected to it. Because the blood is not pumping through correctly, the abnormal rhythm can cause the formation of blood clots within the heart’s chambers, leading to an increased risk of heart attack, stroke or embolism. Prevention is through the use of drugs, such as certain heart medications and anticoagulants, which ease the pumping of the heart and make the blood less sticky. This essentially makes it harder for a clot to form.
The atenolol you have been prescribed, a beta-blocker, would be appropriate if you require rate control for your a-fib. There are alternatives to beta-blockers for control; however, they tend to lower blood pressure. If, on the other hand, you do not require rate control, you may only need an anticoagulant.
I am unclear why your family physician felt it was necessary to refer you to three cardiologists. A-fib is a fairly common condition that he or she can likely monitor and treat himself or herself. I also take issue with some of the comments you received from the specialists. First, at age 68, you are hardly old, and this is not a condition that you should just learn to live with. Second, both the first and second cardiologists don’t seem to have taken the time to ease your concerns or properly explain the condition and it’s potential consequences. Finally, the third specialist should have worked with you to find a medication that would not cause your pressure to drop so low as to cause side effects. Atenolol is not the only medication used for the treatment of a-fib.
As for your next step, you have two options, as I see it. First, return to your family physician and discuss your concerns about what to expect, the problem with your medication and what you can do to prevent further attacks. Or you can request a referral to a fourth cardiologist, perhaps one associated with a teaching hospital, and explain your current situation and confusion. In either situation, you should request a medication change because the atenolol doesn’t appear to be helping and is causing your problem. Also, inquire about taking a daily aspirin, whether a full-strength (325 milligrams) tablet or a low-dose (81 milligrams) pill, if you aren’t already taking it or another anticoagulant.
• Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is http://www.AskDrGottMD.com.